How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Cardiology
Satisfied Customers: 56999
Experience:  Cardiology Expert
55099014
Type Your Cardiology Question Here...
Dr. Phil, MD is online now

Please consider this to be a hypothetical question. Suppose

Customer Question

Please consider this to be a hypothetical question. Suppose that an elderly pt has CCF, COPD, protracted pleural effusion, renal impairment, diabetes 2, has recently had a very low PLT, and temporarily needed pottasium supplements. The pt is on 02, a diuretic (furosemide), and bisoprolol fumarate. However, the pt is suddenly taken off bisoprolol because of his COPD. Firstly, should an alternative to bisoprolol be considered and why? Second, suppose now that the pt is discovered to have pulmonary hypertension. Should this alter the current treatment of only a diuretic and 02? That is, is this a reason for considering an additional medication? I appreciate that definitive answers in such a presumed scenario might not be possible.
Submitted: 3 years ago.
Category: Cardiology
Expert:  Dr. Phil, MD replied 3 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.

Actually bisoprolol is a cardioselective beta blocker and there is no reason to stop on COPD

This patient should have been left on it
Dr. Phil, MD and other Cardiology Specialists are ready to help you
Customer: replied 3 years ago.

Thank you. However, in this scenario would the added diagnosis of severe pulmonary hypertension require any additional medication or would it be enough to keep the patient on bisoprolol (presuming that administration of the medication had not ceased), O2 and a diuretic? What do you think of the use of digoxin (lanoxin) in the hypothesised circumstances? Presume, too, that there is severe mitral regurgitation and severe tricuspid regurgitation.

Expert:  Dr. Phil, MD replied 3 years ago.
This would be limited by blood pressure. If there was severe pulmonary hypertension plus heart failure thenand ACE iinhibitor and aldactone should be added too if the blood pressure could tolerate

Digoxin is only indicates for heart rate control and doesnt improve outcomes
Customer: replied 3 years ago.

Thank you very much. Would blood pressures of, say, 115/64,126/69, 124/74, 114/70, 109/72, and 107/69 be too low for this treatment?

Expert:  Dr. Phil, MD replied 3 years ago.
No it wouldn't. Not small doses

please don't forget a positive rating. I appreciate it :-)
Expert:  Dr. Phil, MD replied 3 years ago.
I appreciate the excellent rating.

I would be happy to help you in the future. Just ask for feedback. Thank you. :) Dr. Phil in your question opening or bookmark this page http://www.justanswer.co.uk/medical/expert-irondoc/

I greatly appreciate a positive rating in the customer satisfaction survey that you will receive via email. It is important for me to get your feedback. Thank you. :)
Customer: replied 3 years ago.

Dear Dr Phil, I hope that you retain the previous questions and answers. I neglected to ask why the administration of bisoprolol should not have been ceased. Are there serious risks in doing so? Should a cardiologist have been consulted first? Is it all right to cease bisoprolol if at the same time the dosage of frusemide is increased from 40 mg twice daily to 120 mg twice daily? I understand that frusemide is sometimes used to treat CCF. However, it is also possible that the peural effusion became worse at about the same time.

Expert:  Dr. Phil, MD replied 3 years ago.
would you mind rating again at the end of this Dale.

this is technially a new question

or you can always open a new question
Customer: replied 3 years ago.

I'm happy to rate.

Expert:  Dr. Phil, MD replied 3 years ago.
The stopping of bisoprolol shouldn't have been done because stopping a beta blocker abruptly can cause rebound tachycardia or heart rate increaes

I would never have stopped it because there is no reason to

If the furosemide was increased and the blood pressure wasn't too low then the bisoprolol is fine and is indicated.
Customer: replied 3 years ago.

With the increased furosemide, what sort of low BP would rule out continuing bisoprolol?

Customer: replied 3 years ago.

Also, would you say that it is unwise to make such changes without consulting a cardiologist first?

Expert:  Dr. Phil, MD replied 3 years ago.
100/60


Yes it is unwise
Dr. Phil, MD and other Cardiology Specialists are ready to help you
Customer: replied 3 years ago.

Excellent service, as usual. I shall rate you accordingly. Goodnight (I take it that it is night-time where you are.

Expert:  Dr. Phil, MD replied 3 years ago.
thanks Dale.

good night